Alert archive / Wyoming / Special Weather Statements in 2018

Special Weather Statement, NWS Cheyenne, WY

August 7, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 7, 2018, 5:06 PM MDT for Laramie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 5:06 PM MDT (23:06 UTC)
Expired
Aug 7, 2018, 5:45 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 31 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

859 
WWUS85 KCYS 072306
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
506 PM MDT TUE AUG 7 2018
 
WYZ116-117-072345-
South Laramie Range WY-South Laramie Range Foothills WY-
506 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buford, or 22 miles west of Cheyenne, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Buford.

This includes Interstate 80 in Wyoming between mile markers 335 and
356.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10533 4116 10529 4112 10491 4100 10495
      4100 10516
TIME...MOT...LOC 2306Z 284DEG 16KT 4110 10523 

$$

Braun

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:18 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 2:18 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
218 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Tue Aug 7 2018

Northwest flow aloft prevails between a Great Basin upper ridge
and upper trough over the mid/lower Missouri River Valley. A weak
shortwave was moving across southern WY. A dew point boundary
extended east-west between Cheyenne and Kimball. A few t-storms
formed along this boundary early this afternoon. Although SBCAPEs
are progged between 1000-1500 j/kg over far southeast WY and
southern NE Panhandle this afternoon, 0-6km shear profiles are
weaker compared to recent days. Hail to the size of nickels, brief
heavy rain and gusty winds will accompany the stronger convection
along the I-80 corridor from Cheyenne east to Sidney through
early this evening.

The upper ridge will remain nearly stationary over the Intermountain
West through the short term. This will favor a drier northwesterly
flow aloft. Another weak shortwave tracks southeast across southeast
WY Wednesday afternoon, which may trigger isolated t-storms from
the southern Laramie Range east to Kimball. Dry and warm weather
is forecast Thursday. Winds will generally be light, except variable
and gusty near convection. Temperatures will average around 5 degrees
above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MDT Tue Aug 7 2018

Friday/Saturday...Healthy ridging aloft will limit any thunderstorm
development, so kept these days dry. Slow warming trend into
Saturday.

Sunday...Perhaps some isolated late day thunderstorms associated
with a cold front progged to drift southward into our counties.

Monday/Tuesday...With the ridge breaking down a bit, and some
additional low and mid level moisture, we may see isolated afternoon
and evening thunderstorms develop. Continued seasonably mild.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Aug 7 2018

Wyoming TAFS...VFR. Isolated thunderstorms near Cheyenne from 20Z
to 01Z with wind gusts to 35 knots. IFR in fog at Cheyenne from
09Z to 15Z. Wind gusts to 20 knots at Rawlins from 21Z to 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms near Sidney from 21Z
to 01Z with wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Tue Aug 7 2018

A few weak disturbances will produce widely scattered afternoon and
evening showers and thunderstorms over extreme southeast Wyoming and
the southern Nebraska Panhandle through Wednesday. Elsewhere, dry
conditions will prevail, with the lowest relative humidities between
7 and 15 percent over the lower elevations of Carbon County. Fire
weather concerns will be minimal due to non-critical wind speeds.
Seasonably warm and dry weather with light winds will dominate the
districts late this week into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 6:43 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 4:09 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT TUE AUG 7 2018

WYZ117-072300-
South Laramie Range Foothills WY-
409 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Warren AFB, or 10 miles west of Cheyenne. This storm
was nearly stationary.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Laramie County.

This includes Interstate 80 in Wyoming between mile markers 354 and
355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 10507 4122 10505 4121 10491 4110 10494
TIME...MOT...LOC 2209Z 291DEG 3KT 4117 10500

Braun
Local storm report, Aug 7, 4:14 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             46 S WINCHESTER HILLS S 40.39N 104.76W
08/07/2018  E1.00 INCH       XXX                XX   TRAINED SPOTTER

            MIX OF DIMES, NICKLES AND QUARTERS.

&&

ABRAUN
Local storm report, Aug 7, 4:32 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      1 ESE CHEYENNE          41.14N 104.77W
08/07/2018                   LARAMIE            WY   PUBLIC

            INTERSTECTION OF PERSHING AND COLLEGE. DIME HAIL...HEAVY
            RAIN AND FLOODING. WATER UP TO STEPS OF HOUSE.

&&

GCLAYCOM
Local storm report, Aug 7, 4:38 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      1 ESE CHEYENNE          41.14N 104.77W
08/07/2018                   LARAMIE            WY   PUBLIC

            INTERSTECTION OF COLLEGE AND PERSHING. STREET IS FLOODED
            AND COMING OVER CURBS.

&&

GCLAYCOM
Local storm report, Aug 7, 5:00 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      1 S CHEYENNE            41.13N 104.79W
08/07/2018                   LARAMIE            WY   PUBLIC

            CROW CREEK IS FLOODED AND OUT OF BANK.

&&

GCLAYCOM
Special weather statement, Aug 7, 5:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
506 PM MDT TUE AUG 7 2018

WYZ116-117-072345-
South Laramie Range WY-South Laramie Range Foothills WY-
506 PM MDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buford, or 22 miles west of Cheyenne, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Buford.

This includes Interstate 80 in Wyoming between mile markers 335 and
356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10533 4116 10529 4112 10491 4100 10495
      4100 10516
TIME...MOT...LOC 2306Z 284DEG 16KT 4110 10523

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:05 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 6, 6:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Aug 7, 1:46 PM MDTSpecial Weather StatementCYSLaramie44 min
Aug 7, 2:14 PM MDTSpecial Weather StatementCYSLaramie46 min
Aug 7, 3:12 PM MDTSpecial Weather StatementCYSLaramie33 min
Aug 7, 3:25 PM MDTSpecial Weather StatementCYSLaramie50 min
Aug 7, 3:35 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 7, 3:57 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Aug 7, 4:01 PM MDTSpecial Weather StatementCYSLaramie29 min
Aug 7, 4:05 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Aug 7, 4:06 PM MDTFlash Flood WarningCYSLaramie3 hr
Aug 7, 4:09 PM MDTSpecial Weather StatementCYSLaramie51 min
Aug 7, 4:27 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Aug 7, 4:50 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Aug 7, 5:11 PM MDTSpecial Weather StatementCYSLaramie34 min
Aug 6, 6:03 PM MDTSevere Thunderstorm WarningCYSDawes27 min
Aug 6, 7:16 PM MDTSpecial Weather StatementCYSScotts Bluff44 min
Aug 6, 7:50 PM MDTSpecial Weather StatementCYSKimball40 min
Aug 6, 7:57 PM MDTSpecial Weather StatementCYSDawes33 min
Aug 6, 8:04 PM MDTSpecial Weather StatementCYSScotts Bluff26 min

Nearby

Special Weather Statements in Wyoming, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.